Drugs

Drugs - not worth the risk

Not only are drugs illegal, but each could affect your body differently. Mixing alcohol and drugs can be very dangerous. The safest option is to not use drugs at all.

You can never know what’s in a pill or how it will affect you. It could include chlorine, speed, tranquilisers or talcum powder.  You may react differently to someone else who has taken the same drugs and the side effects can be very serious.

FACT: The possession and consumption of drugs is illegal. In Queensland, 17 year olds have their drug offences determined in the adult court system.

What to do in an emergency

The signs of a drug affected person are:

  • unconsciousness
  • paranoia and agitation
  • aggressiveness
  • dilated or constricted pupils
  • increased or decreased heart rate
  • abnormal behaviour
  • altered breathing rate (fast or slow)
  • sweating, dehydration, withdrawal.

If you think a friend is having a bad reaction to a drug, act quickly to seek help. If you can't get them to wake up, they are behaving unusually or collapse call an ambulance immediately by dialling Triple Zero (000).

Ambulance officers and paramedics will NOT notify the police when they respond to an emergency where illicit drugs are involved unless:

  • there is a risk to physical safety
  • a death has occurred at the scene
  • a person has suffered a violent injury such as a stabbing or shooting.

Mixing drugs

FACT: When you mix drugs, each one will affect your body sometimes in opposite ways. Mixing drugs and alcohol is dangerous. 

Mixing drugs increases the risks of:

  • overdose and accidents
  • poor judgment
  • nausea, vomiting or blacking out
  • impotence PLUS poor decisions and instincts about sex.

For information on illicit drugs and their affects, visit the National Drugs Campaign website. 

For information and counselling call the Alcohol and Drug Information Service on free call 1800 177 833.

Your friend may have overdosed on drugs?

Steve* had bought pills for the last night of Schoolies. He took a couple and we headed out for the night. He seemed to be fine at first but then I noticed he was getting really paranoid and aggressive. I took him back to our accommodation when he started having convulsions. I wanted to get Steve help but I was worried if I did he’d get into trouble.

What should I do?

Call Triple Zero 000 and request an ambulance immediately. Ambulance officers are there to make sure your friend is OK, they will not notify police unless they are prevented from performing their duties or a crime is being committed. Your first priority should always be your friend’s health.

* Real names have not been used.

Is your feedback

Please submit your comments on the department's Compliments and Complaints section.

Please submit your comments on the Queensland Government website Contacts form.